Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Las Vegas, NV

March 6, 2019Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Mar 6, 2019, 7:39 AM PST for Inyo County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2019, 7:39 AM PST (15:39 UTC)
Expired
Mar 6, 2019, 10:30 AM PST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 143 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 8:15 AM PSTFLASH FLOOD5 Nne Trona, CASR-178 WASHED OUT DUE TO FLASH FLOODING NEAR TRONA AIRPORT. ROAD CLOSED.
Mar 6, 9:15 AM PSTFLASH FLOOD5 Nne Trona, CASR-178 WASHED OUT DUE TO FLASH FLOODING NEAR TRONA AIRPORT. ROAD CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WGUS55 KVEF 061539
FFWVEF
CAC027-061830-
/O.NEW.KVEF.FF.W.0007.190306T1539Z-190306T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
739 AM PST WED MAR 6 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Inyo County in south central California...

* Until 1030 AM PST.

* At 732 AM PST, Doppler radar indicated heavy rain moving across 
  southern Inyo County, including much of Death Valley National 
  Park. This warning is replacing the previous warning, number 5. 
  There have already been reports of minor flooding flash flooding 
  near China Lake and on Highway 395 near Olancha. Heavy rainfall is 
  expected to continue over the next few hours and flash flooding is 
  possible. 
  
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Olancha, Stovepipe Wells, Shoshone, Furnace Creek, Panamint
  Springs, Darwin, Tecopa, Cartago, Death Valley Junction and
  Homewood Canyon-Valley Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3642 11780 3651 11772 3663 11714 3671 11700
      3650 11685 3648 11690 3635 11680 3630 11668
      3638 11665 3632 11637 3582 11568 3583 11665
      3579 11795 3639 11809

$$
CK
2 follow-up statements
027 
WGUS75 KVEF 061659
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
859 AM PST WED MAR 6 2019

CAC027-061830-
/O.CON.KVEF.FF.W.0007.000000T0000Z-190306T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
859 AM PST WED MAR 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM PST FOR
SOUTHERN INYO COUNTY...

At 843 AM PST, Death Valley National Park Service reported flash 
flooding occurring along Bad Water Rd and Panamint Valley Road. Both 
roads are impassable and are closed. Most of the heavy rainfall has 
moved south and east, but flash flooding will continue to be a 
threat to life and property through the morning hours.

Some locations that will experience flooding include...
Olancha, Stovepipe Wells, Shoshone, Furnace Creek, Panamint Springs,
Darwin, Tecopa, Cartago, Death Valley Junction and Homewood
Canyon-Valley Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3642 11780 3651 11772 3663 11714 3671 11700
      3650 11685 3648 11690 3635 11680 3630 11668
      3638 11665 3632 11637 3582 11568 3583 11665
      3579 11795 3639 11809

$$

CK
006 
WGUS75 KVEF 061822
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1022 AM PST WED MAR 6 2019

CAC027-061830-
/O.EXP.KVEF.FF.W.0007.000000T0000Z-190306T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1022 AM PST WED MAR 6 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN INYO COUNTY WILL EXPIRE AT
1030 AM PST...

The heavy rain has ended. Residual flooding is still possible. 
Please continue to heed any remaining road closures.

LAT...LON 3642 11780 3651 11772 3663 11714 3671 11700
      3650 11685 3648 11690 3635 11680 3630 11668
      3638 11665 3632 11637 3582 11568 3583 11665
      3579 11795 3639 11809

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 5:32 AM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 6, 5:32 AM PST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
532 AM PST Wed Mar 6 2019

.SYNOPSIS...Rain and high elevation snow will continue across the
region today as a moisture plume associated with an Atmospheric
River takes aim at the area. In addition to the precipitation,
expect breezy to windy conditions across much of the region. Another
storm is expected over the area Friday with increasing chances for
showers, breezy winds and cooler temperatures that will linger over
the weekend into early next week.
&&

.SHORT TERM...Wednesday through Friday.

This AR event is underway with the main plume of moisture targeting
the Sierra and the rest of Inyo County, central and southern Nye
County, Lincoln County and Clark County through the morning hours.
The HRRR forecasts moderate to heavy rain over Clark, Lincoln and
northern Mohave County this afternoon with more showery type
precipitation elsewhere. Models forecast weak instability over
northern Inyo County, southcentral Nevada and northern Mohave County
this afternoon increasing the potential for isolated thunderstorms
in these areas. Will continue the Winter Storm Warning for the
Sierra and Flash Flood Watch for Inyo County, western San Bernardino
County, southern Nye County and portions of western Clark County.
The next upper level wave will move through the area tonight
however, this one will lack the tropical tap resulting in lighter
precipitation amounts. Winds across the region today will be breezy
to windy with gusts of 30-40 mph except in Mohave County where a
Wind Advisory is in effect for winds gusting 40-50 mph.

On Thursday, some brief drying is expected while the upper flow
transitions from westerly to southwesterly in response to the next
Pacific system approaching the area. This system moves into the area
Thursday night and Friday but with limited moisture, precipitation
amounts should be light. More notable will be breezy to locally
windy conditions and cooler temperatures that will be 7-10 degrees
below normal.

.LONG TERM...Saturday through Tuesday.

Little change was made to the extended forecast. Models carve out a
longwave trough off the west coast with a closed low spending an
excessive amount of time over water, giving it time to potentially
tap tropical moisture. Models dig the low southward to northern Baja
but then differ with the evolution beyond Monday afternoon and
whether it will bring impactful weather to our CWA. Temperatures
are forecast to remain below normal through this period.
&&

.AVIATION...For McCarran...Light showers around the terminal are
expected to continue into the early morning hours. Cloud bases will
hover around 5-6 kft until another wave of showers pass through the
Las Vegas Valley this morning. Gusty southwest conditions are
expected through the remainder of the forecast period. Gusts to 20
kts possible until around 20Z when gusts can be as high as 25 kts.
After sunset, cloud bases rise to 25 kft and gusts begin to die
down.

For the rest of southern Nevada, northwest Arizona and southeast
California...Rain and vicinity showers will continue for all of the
remaining TAF sites until around 15Z with the exception of the
Colorado River Valley sites (KEED and KIFP) where showers have
already subsided. Cloud bases will be lowest at KBIH at 2-3 kft.
Elsewhere, cigs of 5-8 kft expected through the afternoon. Gusts for
much of the region will start to increase in the late morning hours
and last through the afternoon. Southwesterly sustained winds 10-20
kts with gusts to 30 kts possible before subsiding after sunset.
&&

.SPOTTER INFORMATION STATEMENT...Spotter activation is not
anticipated at this time however, spotters are encouraged to report
any significant weather according to standard operating procedure.
&&

DISCUSSION...Salmen
AVIATION...Varian
&&

or more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Mar 6, 1:54 AM PST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
154 AM PST WED MAR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     FLASH FLOOD      1 SE FURNACE CREEK      36.45N 116.85W
03/06/2019                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTED FLASH FLOODING ALONG SR190
            BETWEEN FURNACE CREEK AND COW CREEK.

&&

JV
Local storm report, Mar 6, 5:42 AM PST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PST WED MAR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     FLASH FLOOD      OLANCHA                 36.28N 118.01W
03/06/2019                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTED 4-5 INCH DEEP RUNNING WATER
            WITH MUD AND DEBRIS ON SOUTHBOUND HIGHWAY
            395.

&&

TB3
Local storm report, Mar 6, 7:38 AM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
738 AM PST WED MAR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     SNOW             1 W WEST BISHOP         37.36N 118.47W
03/06/2019  M7.0 INCH        INYO               CA   DEPT OF HIGHWAYS

            STORM TOTAL THROUGH 730AM. SNOW STARTED
            AROUND 11PM LAST NIGHT.

&&

AW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:36 AM PSTFlash Flood WarningVEFInyo, San Bernardino6 hr
Mar 6, 1:53 AM PSTFlash Flood WarningVEFInyo9 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.